Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 369, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 8, 2011, 3:57 PM EDT for 4 counties in Tennessee. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 8, 2011, 3:57 PM EDT (19:57 UTC)
- Expired
- Aug 8, 2011, 5:00 PM EDT
- In force
- 63 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Cocke County, TN, Greene County, TN, Unicoi County, TN, Washington County, TN
The radar
The Knoxville radar (KMRX), 61 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.0 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 552 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1143 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:50 PM EDT, 1 hour 7 minutes earlier.
Area forecast discussion, Aug 8, 2:50 PM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 250 PM EDT MON AUG 8 2011 .SHORT TERM (TONIGHT AND TUESDAY)...MODERATE INSTABILITY AND UPPER LEVEL IMPULSE HAS ALLOWED FOR STORM ORGANIZATION ALONG A LINE WHICH IS BISECTING THE FORECAST AREA FROM NORTH TO SOUTH. EXPECT THIS LINE TO BE LARGELY EAST OF THE REGION BY 00Z TUESDAY. ALLOWED FOR POSSIBILITY OF SCATTERED CONVECTION DURING THE EVENING BUT TRIED TO INDICATE BETTER COVERAGE OF SHOWERS AND THUNDERSTORMS LATER TONIGHT AS THE MIDWEST CONVECTIVE COMPLEX SHIFTS STEADILY EAST ACROSS THE MID SOUTH. PLACED THE HIGHEST CHANCE OF CONVECTION ON TUESDAY WITH THE MAIN BODY OF THE SHORTWAVE TROUGH MOVING ACROSS THE SOUTHERN APPALACHIANS. RAISED POPS TO LIKELY FOR THIS EVENT. NOT ENTIRELY SURE THAT THERE WILL BE WIDESPREAD SEVERE CONVECTION WITH THIS EVENT AS MORNING TIMING WOULD LIKELY LIMIT INSTABILITY. CONCERNING TEMPERATURE GUIDANCE WENT A LITTLE ABOVE THE MILDEST SUGGESTED MINS WHILE OPTING FOR THE COOLEST MOS MAXES DUE TO EXPECTED CLOUDS AND PRECIP ON TUESDAY. && .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)...MODELS REMAIN FAIRLY CONSISTENT IN DEPICTING FIRST OF TWO FRONTAL BOUNDARIES IN THE FORECAST PERIOD MOVING THROUGH THE FORECAST AREA BETWEEN 06-12Z WEDNESDAY. WILL CONTINUE WITH LOWER CHANCE/SLIGHT CHANCE POPS ACROSS NORTHERN COUNTIES AND SOUTHWEST VIRGINIA/TRI CITIES AREA OVERNIGHT TUESDAY NIGHT/WEDNESDAY AM. WILL CONTINUE WITH HIGHER CHANCE POPS FOR REST OF THE FORECAST AREA DURING THIS TIME PERIOD. THE FRONT IS PROGGED TO CONTINUE WITH A SOUTH/SOUTHEAST MOVEMENT ON THROUGH THE FORECAST AREA AND WILL CONTINUE WITH SCENARIO OF KEEPING AREA DRY THROUGH FRIDAY...WITH DRIER NORTHWEST FLOW EXPECTED. AS UPPER RIDGE SHIFTS EAST BY SATURDAY...FORECAST AREA SHOULD BE IN INCREASING SOUTHWEST FLOW AND INCREASE OF LOW-MID LEVEL MOISTURE AS PER GFS FORECAST SOUNDINGS. WILL CONTINUE WITH AT LEAST CHANCE POPS FOR THE AREA...AS NEXT COLD FRONT MOVES SOUTHEAST THROUGH THE OHIO AND INTO THE TENNESSEE VALLEY BY BETWEEN 00Z-12Z SUNDAY. WILL UP POPS FOR SHOWERS AND THUNDERSTORMS INTO CHANCE CATEGORY FOR FORECAST AREA DUE TO EXPECTED TIMING OF FRONT MOVING SOUTHEAST THROUGH THE AREA ON SUNDAY AND EXPECTED LOW LEVEL MOISTURE INCREASE. UPPER TROUGH AND HIGH PRESSURE AT SURFACE WILL BUILD INTO THE REGION BY SUNDAY...WITH HIGH PRESSURE REMAINING IN CONTROL OF TENNESSEE VALLEY WEATHER THROUGH MONDAY. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 74 93 70 92 66 / 50 40 50 10 0 KNOXVILLE MCGHEE TYSON AIRPORT, TN 72 91 69 89 62 / 50 40 40 10 0 OAK RIDGE, TN 72 91 68 88 62 / 50 40 40 10 0 TRI CITIES AIRPORT, TN 69 89 63 86 57 / 50 30 30 10 0 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TH/TT
Hazardous weather outlook, Aug 8, 5:00 AM EDT, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 500 AM EDT MON AUG 8 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-091000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 500 AM EDT (400 AM CDT) MON AUG 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT AN ORGANIZED COMPLEX OF THUNDERSTORMS FROM THE MID MISSISSIPPI RIVER VALLEY IS EXPECTED TO MOVE INTO THE SOUTHERN APPALACHIAN REGION THIS AFTERNOON AND EVENING. THIS SYSTEM WILL BRING THE POSSIBILITY OF DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER ORGANIZED COMPLEX OF THUNDERSTORMS FROM THE MID MISSISSIPPI RIVER VALLEY IS EXPECTED TO MOVE INTO THE SOUTHERN APPALACHIAN REGION ON TUESDAY. THIS SYSTEM WILL AGAIN BRING THE POSSIBILITY OF DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL. A STRONG COLD FRONT WILL MOVE THROUGH THE SOUTHERN APPALACHIAN REGION ON SATURDAY...BRINGING THE POSSIBILITY OF STRONG TO SEVERE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND AGAIN ON TUESDAY. DMG
In the hours before
Local storm report, Aug 8, 2:19 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
219 PM EDT MON AUG 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM TSTM WND DMG OLIVER SPRINGS 36.04N 84.34W
08/08/2011 ROANE TN LAW ENFORCEMENT
SEVERAL TREES AND POWER LINES DOWN.
&&Local storm report, Aug 8, 2:23 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
223 PM EDT MON AUG 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM TSTM WND DMG TELLICO PLAINS 35.37N 84.30W
08/08/2011 MONROE TN LAW ENFORCEMENT
SEVERAL TREES AND POWER LINES DOWN.
&&Local storm report, Aug 8, 2:43 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
243 PM EDT MON AUG 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG MARYVILLE 35.75N 83.97W
08/08/2011 BLOUNT TN LAW ENFORCEMENT
FEW TREES DOWN.
&&Special weather statement, Aug 8, 3:40 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 340 PM EDT MON AUG 8 2011 VAZ002-006-082045- RUSSELL VA-WISE VA- 340 PM EDT MON AUG 8 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CITY OF NORTON...WISE AND RUSSELL COUNTIES UNTIL 445 PM EDT... AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES EAST OF WHITESBURG...MOVING EAST AT 20 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WISE...POUND... COEBURN...ST. PAUL AND CASTLEWOOD. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DH
Local storm report, Aug 8, 3:46 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
346 PM EDT MON AUG 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND DMG 1 E SEVIERVILLE 35.89N 83.56W
08/08/2011 SEVIER TN TRAINED SPOTTER
FEW TREES DOWN.
&&Local storm report, Aug 8, 3:57 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
357 PM EDT MON AUG 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG DANDRIDGE 36.02N 83.42W
08/08/2011 JEFFERSON TN LAW ENFORCEMENT
TREE AND SEVERAL POWER LINES DOWN.
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 1:29 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Knox, Loudon, Morgan, Roane and 2 more | 61 min |
| Aug 8, 1:50 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Loudon, McMinn, Monroe, Polk | 55 min |
| Aug 8, 2:11 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Knox, Sevier | 64 min |
| Aug 8, 2:29 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Grainger, Jefferson, Knox, Sevier and 1 more | 61 min |
| Aug 8, 3:02 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Jefferson, Sevier | 58 min |
| Aug 8, 3:15 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Grainger, Greene, Hamblen, Hawkins, Jefferson | 60 min |
| Aug 8, 4:25 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Hancock, Hawkins, Union | 65 min |
| Aug 8, 5:12 PM EDT | Severe Thunderstorm Warning | MRX | Hawkins, Sullivan | 48 min |
| Aug 8, 5:42 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson, Sullivan, Washington | 63 min |
| Aug 8, 5:45 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Scott, Union | 45 min |
| Aug 8, 6:43 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Knox, Sevier | 62 min |
| Aug 8, 7:43 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Sevier | 32 min |
| Aug 8, 3:45 PM EDT | Severe Thunderstorm Warning | MRX | Wise, City of Norton | 60 min |
| Aug 8, 4:50 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Scott, Wise, City of Norton | 55 min |
| Aug 8, 2:49 PM EDT | Severe Thunderstorm Warning | MRX | Cherokee, Clay | 56 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.